The Annals of Probability

Occupation Densities

Donald Geman and Joseph Horowitz

Full-text: Open access

Abstract

This is a survey article about occupation densities for both random and nonrandom vector fields $X: T \rightarrow \mathbb{R}^d$ where $T \subset \mathbb{R}^N$. For $N = d = 1$ this has previously been called the "local time" of $X$, and, in general, it is the Lebesgue density $\alpha(x)$ of the occupation measure $\mu(\Gamma) =$ Lebesgue measure $\{t\in T: X(t)\in \Gamma\}$. If we restrict $X$ to a subset $A$ of $T$ we get a corresponding density $\alpha(x, A)$ and we will be interested in its behavior both in the space variable $x$ and the set variable $A$. The first part of the paper deals entirely with nonrandom, nondifferentiable vector fields, focusing on the connection between the smoothness of the occupation density and the level sets and local growth of $X$. The other two parts are concerned, respectively, with Markov processes $(N = 1)$ and Gaussian random fields. Here the emphasis is on the interplay between the probabilistic and real-variable aspects of the subject. Special attention is given to Markov local times (in the sense of Blumenthal and Getoor) as occupation densities, and to the role of local nondeterminism in the Gaussian case.

Article information

Source
Ann. Probab. Volume 8, Number 1 (1980), 1-67.

Dates
First available: 19 April 2007

Permanent link to this document
http://projecteuclid.org/euclid.aop/1176994824

JSTOR
links.jstor.org

Digital Object Identifier
doi:10.1214/aop/1176994824

Mathematical Reviews number (MathSciNet)
MR556414

Zentralblatt MATH identifier
0499.60081

Subjects
Primary: 26A27: Nondifferentiability (nondifferentiable functions, points of nondifferentiability), discontinuous derivatives
Secondary: 60G15: Gaussian processes 60G17: Sample path properties 60J55: Local time and additive functionals

Keywords
60-02 Occupation density local time sample functions Gaussian vector fields local nondeterminism path oscillations Markov processes

Citation

Geman, Donald; Horowitz, Joseph. Occupation Densities. The Annals of Probability 8 (1980), no. 1, 1--67. doi:10.1214/aop/1176994824. http://projecteuclid.org/euclid.aop/1176994824.


Export citation